Maine, 2009Flood in Maine, June 19 to 20, 2009
June 19 to 20, 2009 · NWS GYX · 1 event in 1 county or zone
Low pressure moved out of the Great Lakes on June 18th, passing through southern New England on the morning of June 19th. This resulted in a band of heavy rain over southern Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved out of the Great Lakes on June 18th, passing through southern New England on the morning of June 19th. This resulted in a band of heavy rain over southern Maine. Rainfall amounts were around 3 inches which caused minor flooding on the Presumpscot River at Westbrook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 2:12 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 19, 2:12 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT FRI JUN 19 2009
.SYNOPSIS...
LOW PRESSURE SYSTEM OVER WESTERN NY STATE SATURDAY EVENING DROPS
SOUTHEAST TO OFFSHORE ALONG THE MID ATLANTIC COAST SUNDAY NIGHT AND
MONDAY MORNING...THEN SLOWLY MIGRATES NORTHWARD THROUGH TUESDAY.
A TRAILING FRONTAL SYSTEM WILL STALL ALONG THE EASTERN SEABOARD
WITH RIPPLES OF LOW PRESSURE MOVING UP ALONG IT THROUGH THURSDAY
NIGHT OR EARLY FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE SHORT WAVE WILL CONTINUE TO TREK SLOWLY EAST TONIGHT TAKING
THE STEADY RAIN WITH IT HOWEVER THIS WILL BE A SLOW PROCESS AND
THE RAIN IN EASTERN ZONES MAY NOT END UNTIL SAT MORN. FOR THE
REMAINDER OF THE FA LIGHT SHOWERS OR DRIZZLE FROM TIME TO TIME AND
FOG. USED A BLEND OF MAV AND MET FOR LOWS TONIGHT.
&&
.SHORT TERM /SATURDAY/...
BOTH GFS AND NAM SHOWING WEAK RIDGING OVER THE FCST AREA SAT UNTIL
LATE IN THE DAY WHEN THE NEXT SHORT WAVE APPROACHES. EXPECT MOSTLY
DRY SAT WITH A CHANCE OF MAINLY AN AFTERNOON SHOWER. CHCS HIGHER
LATE IN THE DAY IN SW NH. USED A BLEND OF THE WARMER MAV AND
COLDER MET FOR HIGH TEMPS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SHOWERS AND FOG SATURDAY NIGHT AS SURFACE LOW DROPS SOUTH OF THE
REGION. LOW CONTINUES SOUTH SUNDAY...BUT NO REAL CLEARING TO SPEAK
OF AS ONSHORE FLOW WILL CONTINUE CLOUDS AND CONTINUED CHANCE OF
SHOWERS INTO MONDAY. THE STALLED LOW LOCATED OFF THE MID ATLANTIC
COAST WILL THEN MAKE A SLOW TREK NORTHWARD WHICH IF ANYTHING WILL
INCREASE ONSHORE MOISTURE WITH CONTINUED CHANCE OF SHOWERS THROUGH
MID WEEK. CONDITIONS IMPROVE SOMEWHAT FOR LATE WEEK AS WEAK TRAILING
FRONTAL BOUNDARY ALONG THE EASTERN SEABOARD ATTEMPTS TO PUSH
OFFSHORE WITH TEMPERATURES FORECAST TO RISE ABOVE NORMAL LATE IN
THE WORKWEEK.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...EXPECT MOSTLY IFR TONIGHT IN FOG AND LOW CEILINGS.
CONDITION SHOULD IMPROVE TO AT LEAST MVFR DURING THE DAY.
LONG TERM...IFR/LIFR SATURDAY NIGHT IMPROVING TO MVFR WITH AREAS OF
IFR SUNDAY. IFR/LIFR SUNDAY NIGHT IMPROVING TO MVFR MONDAY. MVFR
MONDAY THROUGH MONDAY NIGHT. VFR TUESDAY WITH AREAS OF MVFR
INTO WEDNESDAY.
&&
.MARINE...
SHORT TERM...WILL CONTINUE WITH SCA AND EXTEND THEM THROUGH THE
DAY SAT MAINLY FOR SEAS.
LONG TERM...SCA CONDITIONS SATURDAY NIGHT THROUGH WEDNESDAY.
&&
.HYDROLOGY...
CURENTLY THERE A 2 RIVERS NEAR FLOOD STAGE. THEY ARE THE SWIFT
RIVER AT ROXBURY WHICH IS AT 6.3 FEET BUT APPEARS TO BE REACHING
CREST NOW. THE OTHER RIVER IS THE PRESUMPSCOT AT WESTBROOK WHICH
IS AT 13 FEET. BASED ON THE RAIN THAT FELL A CREST OF 12 FEET
WOULD HAVE BEEN EXPECTED...HOWEVER SEBAGO LAKE IS FULL AND
RELEASES ARE OCCURING THERE. IT LOOKS LIKE THE RIVER WILL REMAIN
BELOW FLOOD STAGE BUT A CREST NEAR 15 FEET IS LIKELY.
&&
.TIDES/COASTAL FLOODING...
STILL A CONCERN ABOUT COASTAL FLOODING THREAT EARLY TO MID WEEK
ESPECIALLY LATER MONDAY INTO EARLY TUESDAY AND PERHAPS AGAIN
WEDNESDAY NIGHT. HIGHEST TIDES FORECAST TO BE AROUND 11.5 FT.
COUPLE THIS WITH SOME CURRENTLY FORECAST WIND GENERATED WAVES
BETWEEN 8 AND 12 FT WHICH WILL PROVIDE SURGES OF A FOOT OR MORE...
WILL SEE SOME DEGREE OF COASTAL FLOODING. NOTHING WRITTEN IN STONE
YET...BUT COASTAL/MARINE INTERESTS NEED TO MONITOR LATER FORECASTS
FOR POSSIBLE WATCHES/WARNINGS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ150-152-
154.
&&
NEAR TERM...TFH
SHORT TERM...TFH
HYDROLOGY...TFHHazardous weather outlook, Jun 19, 7:25 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
825 AM EDT FRI JUN 19 2009
MEZ007>009-012>014-018>022-NHZ001>010-013-201230-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
825 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ153-MEZ023>028-NHZ014-201230-
CASCO BAY-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
825 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ASTRONOMICAL HIGH TIDES WILL BE INCREASING OVER THE WEEKEND AND
EARLY NEXT WEEK TO OVER 11 FEET. IN ADDITION...A COASTAL LOW WILL
LINGER OVER THE WEEKEND AND DRIVE BUILDING WAVES TOWARDS THE
COASTLINE ON A LONG EAST-SOUTHEASTERLY FETCH. EXPECT SOME BEACH
EROSION AND SPLASH-OVER ISSUES OVER THE WEEKEND AND EARLY NEXT
WEEK AT TIMES OF HIGH TIDES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>152-154-201230-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
825 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 19, 2:38 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT FRI JUN 19 2009
MEZ019-024-192345-
INTERIOR CUMBERLAND-COASTAL CUMBERLAND-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
PORTLAND...SOUTH PORTLAND...WESTBROOK
338 PM EDT FRI JUN 19 2009
...PRESUMPSCOT RIVER AT WESTBROOK WILL CREST NEAR FLOOD STAGE...
THE PERSUMCOT RIVER IS EXPECTED TO CREST NEAR FLOOD STAGE OF 15
FEET LATE THIS AFTERNOON OR EARLY THIS EVENING....BUT IS EXPECTED TO
RECEDE OVERNIGHT. THE HEAVY RAINS TODAY HAVE COMBINED WITH
RELEASES FROM SEBAGO LAKE...WHICH IS FULL...TO PRODUCE FAIRLY RAPID
RISES ON THE RIVER. CONTINUED RELEASES THROUGH THE WEEKEND FROM
SEBAGO LAKE WILL KEEP THE RIVER RUNNING ON THE HIGH SIDE.
MC/ES
Flood, Cumberland
- When
- June 19, 3:22 PM EST to June 20, 11:25 AM EST
- Where
- Cumberland County, 1.23 mi WNW of Cumberland Mills to 1.49 mi W of Cumberland Mills
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.684, -70.374
Heavy rain caused minor flooding on the Presumpscot River at Westbrook (flood stage 15.0 ft) which crested at 17.4 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184603.